Help me please guys!

Hi as some of you may know, I have just been prescribed propranolol from my GP as the nori side effects were getting too much. So I am on day 3 now and I have increased dizzy’s. You can guess what I am going to ask next - is this normal? When I tried to ask the GP about vm I don’t think he really had a clue - so those who have taken it - did you get an increase when you first started it? I’m hoping it’s similar to nori this way! Many thanks xxxx

Anna, I tried adding a beta blocker called Metoprolol and it made me feel a lot worse. I was only on 12.5mg for several days but had to stop. I felt more woozy, lethargic, depressed and cotton wool headed. I didn’t give it long before I quit. I wasn’t sure if this is normal on a beta blocker but I had the feeling that most people weren’t affected like that. I probably should have given it longer though. Dr S doesn’t seem to prescribe beta blockers much, maybe there’s a reason for that. See if anyone else has a similar experience x

Hi Anna,

I was on propranolol for 18 months and it did absolutely nothing for better or worse. I thought it was helping with anxiety and didn’t want to come off it for that reason but when I did come off I was fine. I started very gently though going from 20 mg to 240 mg at one point and back down again. What dose are you on?

Hi jem & nubs thank you.
I wonder if this is why dr s doesn’t prescribe beta- blockers! This is so annoying, I’m not quite sure what we are meant to do when we only see consultant every 5 months and the gp won’t prescribe drugs that are used by consultants! Rubbish! Nubs - I’m on 10mg - 3 times a day x

Anna when do you next see Dr S, can you get an appt with him? x

Not until early may! Tried to get an earlier one but no luck x

Anna I thought you were going to stay on the nori and then add somethign else too it???

Hey Sarah, yes that’s what I have done. But reduced nori from 75 to 50 because side effects too much x

— Begin quote from "Anna31"

Hi as some of you may know, I have just been prescribed propranolol from my GP as the nori side effects were getting too much. So I am on day 3 now and I have increased dizzy’s. You can guess what I am going to ask next - is this normal? When I tried to ask the GP about vm I don’t think he really had a clue - so those who have taken it - did you get an increase when you first started it? I’m hoping it’s similar to nori this way! Many thanks xxxx

— End quote

AFAIK propranolol works relatively quickly although ISTR it should be build up slowly in order to avoid side effects.

I believe there is very wide person to person variation in what dose of propranolol to take, so you would need to experiment carefully to find the right dose for you.

I took 10 mgs. of propranolol for about 3 months and it just drained all of my energy; it lowered my blood pressure too much and by the end of the work day I was done! My GP says I can take it as needed, but it does make me woozy, so I just half it if I’m predicting a particularly stressful day. My neuro took me off of it and am now just on Cymbalta and physical therapy (on the last leg of about 24 treatments), both of which have helped. I still diet and take supplements, and altogether feel way better. I’m still very sensitive to lights, motion, stress, sounds, and visually busy places (craft store within minutes!). Still not sure about food triggers, though I don’t risk much-a delicious avocado shake last week had no effect:))!

Jem that was exactly my first reaction on metoprolol, but luckily for me after pushing through for a few months it really helped, and now I have my life back :smiley:

lorcalon, how long did it take for you to notice improvement? how long for the side effects to go away (if they did)? have you stayed on the same dose the whole time or have you had to increase it over time?

Lorcalon - maybe I will give it a month & see how I am doing then? X

Anna, i can only apologise for people relaying all their negative stories to you (minus Lorcanon) about propanolol. That is very unhelpful, and not going to aid you in anyway. Please rememeber we are all VERY different, and different drugs work for different people at different doses. Even if you’re feeling bad now, it has only been a very short time - we all need a period of 1-2 weeks to adjust to a dose, and your body has been thrown something new.
I am due to start of propanolol in 2 weeks, after i have reduced my amitriptyline. Reading these posts was horrible for me, and i don’t really know why people decide to share things like this, which will only worry you more. I know everyone has the best interests at heart; but please don’t worry. You may well have an incredible time on propanolol and it could bring you back to 100% - you just never know.

Best of luck,

WTC x

Thanks so much wtc, very sweet of you indeed , yes I actually only wanted to know if there was an adjustment period with propranolol that was it. Only because in the information sheet it doesn’t say anything like that , unlike the nori leaflet which mentions the 6-8 weeks that it takes or you to see the effect of the drug. So if you are going to start propranolol too we can support each other through it :slight_smile:
Take care xxxx

Anna - how’s it going on the propranolol? any improvement?

WTC - people should be allowed to share their experiences both positive and negative here. You’re right different drugs help some people and not others, however if not many people here have said they were helped by propranolol then maybe that is a true reflection of the position. If there are people here who have been helped by propranolol and are not sharing that information then perhaps they should be criticised more than those who have responded but who did not have a good experience.

Thanks Jem for being sensitive to all people on this thread.

Anna, like many things in life, only you will know what works for you. Like you, propranalol was prescribed to me, I tried it, and It didn’t work for me; though I do take half a pill as needed. Everyone here is on your side, wanting only the best for you. This is after all a forum, a place for honest open discussion. As much as I’d like for it to be (and believe me, I deeply wish for it to be), this is a gray condition rather than black or white; there are no easy answers, no one-size-fits-all. A year and a half later, I still don’t have a diagnosis…MAV is acknowledged as a possibility by the ENT and neurologist, but when pressed, no official diagnosis; I think they’re still in the ruling out process. Thanks to this forum, I was able to find a neurologist that would listen (as I cried through all my appointments that first year). This was also the one and only place that gave me the answers I needed most: a basic explanation, a diet plan, a listening ear, meds to consider (the most confusing of all topics), “normal” symptoms, etc. I also appreciate that this is a research-driven conversation. Please do continue to share your experiences, good and bad alike. It’s all for the best and we learn from it all. That’s how we help each other out.

Guys thanks for all the comments this is all that I am asking -
Those of you who have taken a beta-blocker did you feel more off balance when you FIRST started taking it? I am well aware that this condition is very hard to treat (I’ve had it for 2 years now) & that we need to try all different measures in order to feel better. I feel as though my dizzys have increased since I started propranolol.
Thank you

Hi Anna :smiley:

Sorry to hear your dizzies are worse

Dr S told me you can get worse before getting better and there will be a lot of ups and downs. I also remember hearing that Dr Silver said that when you first start a med it can make you worse at first and that it proves it’s doing something.

If it was me I would give the new med 5-6 weeks to see if it is helping.

xxx

Hey Anna,

I spoke to the ENT consultant I first saw and to my GP about propranolol…as it blocks beta adrenergic receptor sites it acts very quickly…they both confirmed this so I don’t think there will be much of an adjustment period in terms of it’s action on the body…it will slow ur heart rate and blocks the effects of adrenaline…which is how it will help to ease the physiological effects of anxiety etc…I don’t know if it needs longer to allow migraine activity to be dulled/diminished…anti depressants like nori do need time to build effects…this is what both the consultant and GP reiterated to me.

Are u only on 10mg? Just to let you know, the ENT guy I saw initially started me on 60mg twice a day and then upped it to 3 times per day so I was on 180mg from a fairly early stage…I didn’t notice any adverse effects but it had zero impact on my dizziness…I am sorry to post a negative strory, I just want to be honest about MY case…it may work well for otehrs or in combo with the nori…best of luck…I thought it had worked as one day after starting I had a really good day but it didn’t last. xx